Kansas, 2017High Wind in Kansas, October 26, 2017
October 26, 2017 · NWS DDC · 1 event in 1 county or zone
Gusty winds were observed behind a strong cold front that moved across the area. At least one location experienced winds above 55 MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds were observed behind a strong cold front that moved across the area. At least one location experienced winds above 55 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 26, 1:02 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 26, 1:02 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
202 PM CDT Thu Oct 26 2017
...UPDATED FIRE WEATHER...
.SHORT TERM...(Today and tonight)
Issued at 317 AM CDT Wed Sep 20 2017
As a surface cold front becomes stationary today across south
central Kansas and western Oklahoma, a surface ridge will build
across western Kansas. The gusty northwest winds behind this front
earlier this morning will fall back to around 10 mph during the
day as the ridge axis moves across western Kansas. Cooler, more
seasonal, temperatures can be expected this afternoon given that
the 850mb temperatures fall from the upper 20s at 00z Wednesday to
around 20C at 00z Thursday. Tonight the northeasterly winds at 10
mph will gradually veer to the southeast towards daybreak and
given clear/mostly clear conditions expected am favoring the
cooler guidance for lows tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM CDT Wed Sep 20 2017
Thursday is still shaping up to be a warm, dry, and windy day. As
gusty south winds increase into the 15 to 25 mph range the
relative humidity will be falling back into the 13 to 25 percent
during the afternoon. At this time it appears the lower relative
humidity values will be most likely west and north of Garden City
so will be issuing a Fire Watch for this location on Thursday.
A period of wet weather will then be possible for western Kansas
over the weekend and early next week. An upper level trough/low
will exit the eastern Pacific and move into the western United
States where it will deepen late week into early this weekend. As
this upper low deepens a south southwesterly flow can be expected
across the Rockies and Western High Plains with tropical moisture
beginning to advect northward in this flow. Several upper waves
will also be embedded in this developing southwest flow which
bring improving chances for precipitation to western Kansas over
the weekend. Based on timing from the GFS and ECMWF of a few of
the more significant upper level waves the better chances for
widespread convection across western Kansas will be Saturday night
into Sunday and then again Sunday night into Monday. Periods of
moderate to heavy rainfall is starting to look more and more
likely for some areas of western Kansas from Saturday night
through early Monday. There will be chance for convection west of
a Garden City to Liberal area Friday night but at this time
confidence is not high if these storms will spread too far east
during the overnight hours.
As for temperatures...Temperatures late week are will rebound
back into the 90s and gusty south southeast winds can be expected
Thursday and Friday as surface pressures fall along the lee of the
Rockies. Over the weekend clouds and precipitation will aid in
keeping temperatures more seasonal. Highs on Saturday will range
mainly from 85 to near 90. On Sunday a cold front is forecast to
cross western Kansas which could result in temperatures late this
weekend climbing only into the 75 to near 85 degree range.
Early next week the upper level trough is still forecast be
located across the west/southwest United States and as more upper
waves rotate around the based of this system and move northeast
towards the Central Plains. This will result in a wet start to the
work week as another round of thunderstorms are expected across
western Kansas Monday and Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1201 AM CDT Wed Sep 20 2017
A cold front was quickly crossing western Kansas early tonight.
The RAP and HRRR were a little slow with timing based on 05z
verification and were also too weak with the winds behind this
front. Given these known issues with this frontal passage the
Garden City and Hays areas would have already had the wind shift
occur by 06z. The frontal passage at Dodge City and Liberal is
expected within the next hour. Behind this front a northwest winds
of 20 to 25 knots with gusts up to 35 knots will be possible for
a couple of hours based on several observations in northwest
Kansas. These gusty winds will begin to subside after 09z
Wednesday and by 12z the winds across western Kansas are expected
to be in the 15 to 20 knot range. Northwest winds will continue to
decrease through the day on Wednesday and are expected to fall
back to around 10 knots after 21z Wednesday. VFR conditions can be
expected over the next 24 hours.
&&
.FIRE WEATHER...
Issued at 158 PM CDT Thur Oct 26 2017
Fire weather watch will be issued for a handful of counties
(Trego, Lane, Scott, Kearny, and Hamilton) for Friday afternoon.
RH levels will dip close to 15% after the noon hour Friday combining
with northwest winds in the 20-30 mph range. This will lead to an
elevated fire danger and outdoor burning is discouraged.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 69 23 47 18 / 0 0 0 0
GCK 66 23 45 18 / 0 0 0 0
EHA 64 27 45 22 / 0 20 0 0
LBL 69 27 47 20 / 0 10 0 0
HYS 64 25 47 18 / 0 0 0 0
P28 71 31 50 22 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning from 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM
MDT/ Friday for KSZ030-031-043>046-061>065-074>080-084>088.
Hard Freeze Watch from late Friday night through Saturday
morning for KSZ030-031-043>046-061>066-074>081-084>090.
Freeze Warning from 2 AM to 9 AM CDT Friday for KSZ066-081-089-
090.
&&
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
FIRE WEATHER...Tatro
Hazardous weather outlook, Oct 26, 3:52 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Thu Oct 26 2017
KSZ030-031-043>046-061>066-074>081-084>090-271000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Thu Oct 26 2017 /352 AM MDT Thu Oct 26 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Strong gusty northerly winds are expected this afternoon, with
gusts frequently in excess of 40 mph. A Freeze Warning and Hard
Freeze Warning are in effect for Tonight. Please see the Warning
messages for details.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Freeze: Extreme risk
* Fire weather: Elevated risk
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Days 2-7 Discussion
-------------------
A widespread hard freeze is likely Friday night. A Hard Freeze
Watch is in effect for Friday night. Please see the Warning
messages for details.
Days 2-7 Hazards
----------------
* Friday
- Non thunderstorm wind: Limited risk
- Freeze: Extreme risk
- Fire weather: Elevated risk
* Saturday
- Freeze: Extreme risk
- Fire weather: Elevated risk
* Sunday
- Freeze: Elevated risk
* Monday
- Freeze: Extreme risk
- Fire weather: Limited risk
* Tuesday
- Freeze: Extreme risk
* Wednesday
- Freeze: Significant risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
High Wind, Scott
- When
- October 26, 2:19 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A gust to 58 MPH was reported at a location 6 miles northwest of Scott City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, October 26 to 28, 20171 death · $3.5 million · 8 events
- High Wind in Nebraska, October 26, 2017$5.1 million · 56 kt wind · 3 events
- Strong Wind in Massachusetts, October 26, 2017$20,000 · 7 events
- High Wind in North Dakota, October 26, 201756 kt wind · 18 events
- Lakeshore Flood and Heavy Snow in Wisconsin, October 26 to 28, 2017$15,000 · 52 kt wind · 7 events
- High Wind in South Dakota, October 26, 201763 kt wind · 12 events
- High Wind in North Dakota, October 26, 201755 kt wind · 10 events
- High Wind in Minnesota, October 26, 201756 kt wind · 8 events
- High Wind in South Dakota, October 26, 201754 kt wind · 6 events
- Winter Storm in Minnesota, October 26 to 27, 20175 events
- High Wind in Alaska, October 26, 201776 kt wind · 5 events
- High Wind in Wyoming, October 26, 201756 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725713.